Hail, Aroostook
- When
- June 26, 12:44 PM EST
- Where
- Aroostook County, 0.84 mi NE of Ft Kent
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.260, -68.590
Severe thunderstorms developed across northern Maine during the afternoon of the 26th in advance of a cold front crossing the region. The thunderstorms continued into the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Severe thunderstorms developed across northern Maine during the afternoon of the 26th in advance of a cold front crossing the region. The thunderstorms continued into the evening. The thunderstorms produced a weak tornado...large hail...damaging winds and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 26, 11:33 AM EST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 1233 PM EDT FRI JUN 26 2009 .SYNOPSIS... LOW PRESSURE WILL APPROACH FROM THE NORTHWEST TODAY AND SLIDE JUST WEST OF THE REGION TONIGHT. THE LOW WILL THEN MOVE SOUTH OF THE GULF OF MAINE ON SUNDAY AND MONDAY. && .NEAR TERM /THROUGH TONIGHT/... THUNDERSTORM WATCH NUMBER 515 IS IN EFFECT FOR EAST CENTRAL AND NORTHERN MAINE INCLUDING PENOBSCOT...PISCATAQUIS AND AROOSTOOK COUNTIES UNTIL 7 PM EDT THIS EVENING. UPPER LEVEL LOW PRESSURE WEST OF THE AREA COMBINED WITH A WARM HUMID AIRMASS AND SOME SOLAR HEATING WILL RESULT IN INCREASING INSTABILITY THIS AFTERNOON. THUNDERSTORMS MOVING THROUGH WESTERN AREAS DURING THE MIDDAY WILL CONTINUE NORTH AND EAST AND MAY PRODUCE LOCALLY HEAVY RAINFALL... GUSTY WINDS AND HAIL THIS AFTERNOON. HIGHEST CAPE VALUES OF 1500 J/KG WILL BE OVER NORTHWEST MAINE TAPERING TO LESS THAN 300 J/KG OVER OVER WASHINGTON COUNTY. HAVE KEPT HIGHEST POPS OVER NORTHWEST SECTIONS TAPERING DOWN TO THE LOWEST POPS OVER WASHINGTON COUNTY BASED ON CAPE VALUES. SPC HAS PLACED ALL OF NEW ENGLAND EXCEPT FOR SOUTHEAST MAINE IN A SLIGHT RISK OF SEVERE TODAY. SINCE BUFKIT SOUNDINGS INDICATE MAINLY SKINNY CAPE TODAY AND WITH WIND FIELD AND SHEAR WEAK, IT APPEARS ANY SEVERE WEATHER WILL REMAIN ISOLATED TODAY WITH THE BIGGEST THREAT HAIL AND HEAVY RAIN. HAVE ADDED SMALL HAIL AND LOCALLY HEAVY RAINFALL ENHANCE WORDING OVER MAINLY NORTHERN AND CENTRAL SECTIONS TODAY INTO THIS EVENING WHERE POPS ARE GREATER THAN 60%, CAPE VALUES ARE AT LEAST 1000 J/KG, AND PW ARE OVER 1.5 INCHES. AS LOW PRESSURE SLIDES JUST WEST OF THE REGION TONIGHT, CYCLONIC FLOW AT ALL LEVELS WILL ALLOW SHOWERS TO CONTINUE ACROSS MOST OF THE REGION TONIGHT. EXPECT DENSE FOG TO MOVE BACK INTO COASTAL SECTIONS AFTER SUNSET. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... LOW PRESSURE AT THE SURFACE AND ALOFT WILL SLOWLY MIGRATE ACROSS NEW ENGLAND SATURDAY AND THEN MOVE SOUTH OF THE NEW ENGLAND COAST SATURDAY NIGHT AND SUNDAY. AS THESE SYSTEM MOVE ACROSS THE REGION EXPECT SHOWERS DURING SATURDAY. HAVE INCLUDED ONLY ISOLD TSTMS SATURDAY ACROSS NRN AREAS SINCE BLYR FLOW BECOMES INCREASINGLY SERLY RESULTING IN MORE STABLE CONDITIONS. AS THE LOW CONTINUES TO MOVE SOUTHEAST SATURDAY NIGHT AND SUNDAY...A DEEP AND INCREASINGLY MOIST SERLY FLOW WILL BEGIN TO SET UP ACROSS THE REGION. THIS WILL RESULT IN A STEADIER RAIN DEVELOPING LATER SATURDAY NIGHT AND INTO SUNDAY ESPECIALLY ACROSS DOWNEAST MAINE. WILL HAVE TO MONITOR THE SITUATION FOR THE POTENTIAL OF SOME MORE HEAVY RAIN THIS WEEKEND...ESPECIALLY ACROSS CENTRAL AND DOWNEAST MAINE SINCE SOME OF THESE AREAS RECEIVED IN EXCESS OF 5+ INCHES OF RAIN LAST WEEKEND. && .LONG TERM /SUNDAY THROUGH FRIDAY/... LOW PRESSURE SOUTH OF THE GULF OF MAINE AT THE START OF THE PERIOD WILL GRADUALLY WEAKEN WITH TIME LATER IN THE WEEKEND AND INTO EARLY NEXT WEEK. HOWEVER IT WILL REMAIN UNSETTLED WITH A CONTINUED CHANCE FOR SHOWERS SUNDAY NIGHT AND INTO MONDAY. ANOTHER UPPER LOW WILL THEN MOVE SOUTHEAST TOWARD NEW ENGLAND BY THE EARLY TO MID PART OF NEXT WEEK WITH A CONTINUATION OF UNSETTLED WEATHER. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... IFR CONDITIONS WILL SLOWLY IMPROVE TO VFR BY LATE MORNING. SHOWERS AND THUNDERSTORMS WILL REDUCE CONDITIONS AT TIMES TO MVFR MAINLY THIS AFTERNOON. IFR CONDITIONS IN LOW CEILING AND FOG FOR MOST OF THE REGION TONIGHT. WIDESPREAD IFR CONDITIONS CAN BE EXPECTED ONCE AGAIN SATURDAY MORNING IN AREAS OF FOG. CONDITIONS WILL THEN IMPROVE TO MVFR SATURDAY AFTERNOON BEFORE A RETURN TO IFR/LIFR CONDITIONS SATURDAY NIGHT AND SUNDAY IN AREAS OF FOG AND RAIN. THE WEATHER WILL REMAIN UNSETTLED SUNDAY NIGHT THROUGH TUESDAY WITH CONTINUED CHANCES OF IFR/MVFR CONDITIONS THROUGH MOST OF THIS PERIOD. && .MARINE... NEAR TERM: WINDS AND SEAS TO REMAIN BELOW SCA CRITERIA. SOUTHEAST SWELL TO CONTINUE THROUGH TONIGHT. SHORT TERM: NO HEADLINES TO START. HOWEVER PERSISTENT SERLY FLOW WILL DEVELOP LATER SATURDAY AND CONTINUE THROUGH SUNDAY WHICH COULD RESULT IN SEAS RUNNING CLOSE TO 5 FT SATURDAY NIGHT THROUGH SUNDAY. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...FOSTER/BLOOMER SHORT TERM...DUDA LONG TERM...DUDA AVIATION...FOSTER MARINE...FOSTER/DUDA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 1220 PM EDT FRI JUN 26 2009 MEZ001>006-010-011-015-031-271630- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- SOUTHERN PISCATAQUIS- 1220 PM EDT FRI JUN 26 2009 ...SEVERE THUNDERSTORM WATCH 515 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ016-017-029-030-032-271630- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-NORTHERN WASHINGTON- 1220 PM EDT FRI JUN 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-271630- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 1220 PM EDT FRI JUN 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Caribou radar (KCBW), 148 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
8 hail, 3 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
A mini-supercell thunderstorm produced an EF0 tornado just east and southeast of the town of Stockholm...in the vicinity of School Street. The tornado sporadically reached tree top level along its path...shearing the tops off some trees (DI 27, DOD 2). Based on the damage...the tornado winds were estimated at around 65 mph. The average path width was around 25 yards.
Trees and power lines were toppled by wind gusts estimated at 60 mph.
Slow moving thunderstorms containing very heavy rain produced localized rainfall totals of up to 3.00 to 4.50 inches in 1 to 2 hours. These rains produced flash flooding with water reported across portions of Golden Ridge and Gallison Roads near the town of Sherman.
Slow moving thunderstorms containing very heavy rain produced localized rainfall totals of up to 3.00 to 4.50 inches in 1 to 2 hours. These rains produced flash flooding with 5 inches of water reported covering Route 158 in the town of Sherman.
Slow moving thunderstorms containing very heavy rain produced localized rainfall totals of up to 3.00 to 4.50 inches in 1 to 2 hours. These rains produced flash flooding with 5 sections of Route 2 flooded between the towns of Sherman and Island Falls. A one mile portion of the road had water depths of 12 inches or more covering the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2009Every state in 2009This day in weather historyThe tornado archive for Maine, 2009Warnings in Maine, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179188, 179189, 179192, 179197, 179207, 179213, 179220, 179223, 179225, 179228, 179519, 179520, 179538.